Winter Storm, Fergus
- When
- December 13, 7:00 AM MST to 3:00 PM MST
- Where
- Fergus forecast zone
- Reported by
- Trained Spotter
Wind gusts to 40 mph along with visibilities less than one-quarter mile was reported at Hilger.
A vigorous storm system brought heavy snow and gusty winds to portions of North Central Montana. Snow amounts of 5 inches or more were reported.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TFX wrote it up.
A vigorous storm system brought heavy snow and gusty winds to portions of North Central Montana. Snow amounts of 5 inches or more were reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before the first event at Dec 13, 4:51 AM MST, 2 hours 9 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREAT FALLS MT 451 AM MST SAT DEC 13 2008 ...UPDATE TO AVIATION... .DISCUSSION... UPPER LEVEL LOW AND ASSOCIATED LEE SIDE SURFACE TROUGH MOVING THROUGH THE NORTHWEST BRINGING WITH IT SEVERE WINTER WEATHER TO NORTH CENTRAL AND CENTRAL MONTANA. MAJOR CHANGE FROM PREVIOUS FORECAST SUITE IS WIND CONDITIONS ASSOCIATED WITH FRONTAL PASSAGE. MODELS HAVE DRASTICALLY UNDERESTIMATED WIND CONDITIONS AND WHAT WAS PREVIOUS FORECASTED AS A WINTER STORM WARNING DUE TO HEAVY SNOW HAS BEEN UPGRADED TO A BLIZZARD WARNING WITH SUSTAINED WINDS IN EXCESS OF 35 MPH AND VISIBILITY RESTRICTIONS TO LESS THAN ONE QUARTER MILE DUE TO BLOWING SNOW. THESE CONDITIONS ARE EXPECTED TO REMAIN CONSTANT FOR PARTS OF THE NORTH CENTRAL AND CENTRAL MONTANA REGIONS FOR THE NEXT FEW HOURS AND CONDITIONS WILL BE CONSTANTLY MONITORED AND CHANGES TO HIGHLIGHTS WILL BE COMPLETED AS NECESSARY. FORECASTED A QUICKER INTRUSION OF COLD AIR INTO THE MOUNTAIN PROTECTED VALLEYS OF SOUTHWESTERN MONTANA THAN PREVIOUSLY ANTICIPATED...DUE TO THE STRONGER FRONTAL MOVEMENT THIS WILL LOWER HIGH TEMPERATURES TODAY AND DECREASE LOWS TONIGHT FOR THOSE LOCATIONS. TEMPERATURES WILL CONTINUE TO DECREASE WITH THE ADVECTION OF AN ARCTIC AIRMASS BEHIND THE FRONTAL SYSTEM WHILE TEMPERATURES ARE WELL BELOW ZERO...THE MODELS HAVE SUGGESTED SLIGHTLY LESS SEVERE TEMPERATURES BY A FEW DEGREES. HAVE SLIGHTLY TRENDED IN THIS DIRECTION...HOWEVER THE MODELS INABILITY TO CAPTURE INITIAL CONDITIONS DOES THROW SOME DOUBT ON THE ENTIRE SOLUTION. THEREFORE HAVE REMAINED RATHER CONSERVATIVE WITH THE CONDITIONS FORECASTED FOR POST FRONTAL CONDITIONS AND WILL MONITOR SUBSEQUENT MODELS RUNS FOR A RETURN TO LIKELY SOLUTIONS. SUK MONDAY NIGHT THROUGH THURSDAY NIGHT...WEATHER ACROSS MONTANA WILL REMAIN UNDER THE INFLUENCE OF ARCTIC HIGH PRESSURE SYSTEM WITH FRIGID TEMPERATURES CONTINUING. THERE WILL BE A LINGERING SLIGHT CHANCE TO CHANCE OF LIGHT SNOW AND FLURRIES ACROSS MOST OF MY FORECAST AREA...ESPECIALLY IN SOUTHWEST MONTANA WHERE MODELS ARE SHOWING THE PASSAGE OF OCCASIONAL VORTICITY LOBES. HAVE ONCE AGAIN TWEAKED TEMPERATURES DOWNWARD FROM THOSE OF THE PREVIOUS FORECAST PACKAGE FOR THE MIDDLE OF THE WEEK. MPJ FRIDAY AND SATURDAY......A BROAD TROUGH OF LOW PRESSURE WILL REMAIN IN PLACE DURING THIS PERIOD. A CHANCE FOR SNOW SHOWERS ALONG THE DIVIDE AS WELL AS THE CENTRAL MOUNTAINS AND THE NORTH CENTRAL PLAINS. TEMPERATURES ARE EXPECTED TO BE BELOW SEASONAL AVERAGES FOR MUCH OF THE REGION. SAUCIER && .AVIATION... STRONG SURFACE COLD FRONT HAS SWEPT THROUGH NORTH CENTRAL MONTANA AND WILL MOVE INTO SOUTHWEST MONTANA DURING THE DAY. BLIZZARD CONDITIONS ARE PREVAILING ACROSS MUCH OF NORTH CENTRAL MONTANA INCLUDING AT KGTF. STRONG AND GUSTY WINDS SHOULD DIMINISH BELOW BLIZZARD CRITERIA AROUND 18Z BUT EXPECT LIGHT TO MODERATE SNOW AND BLOWING SNOW TO CONTINUE ACROSS MOST OF MY FORECAST AREA THROUGH THE AFTERNOON AND INTO THE EVENING HOURS. SNOW SHOULD DIMINISH AT MOST TERMINALS FROM 06Z TO 09Z...BUT LOW CLOUDS WILL KEEP MVFR AND IFR CONDITIONS INTO SUNDAY. MPJ && .PRELIMINARY POINT TEMPS/POPS... GTF 8 -20 -14 -26 / 90 40 20 20 CTB -2 -27 -18 -28 / 90 30 20 20 HLN 19 -8 -4 -18 / 90 40 30 20 BZN 24 -11 -1 -14 / 90 50 30 20 WEY 18 -10 9 -6 / 90 60 60 40 DLN 20 -9 1 -12 / 90 50 30 30 HVR 12 -20 -15 -29 / 90 50 20 10 LWT 16 -22 -13 -28 / 90 60 30 20 && .TFX WATCHES/WARNINGS/ADVISORIES... WINTER STORM WARNING FROM 11 AM THIS MORNING TO 11 PM MST THIS EVENING FOR MTZ009-010-012-014-044-046-048>050-054. BLIZZARD WARNING UNTIL 11 AM MST THIS MORNING FOR MTZ009-010-012- 014-044-046-048>050-054. WINTER STORM WARNING UNTIL 11 PM MST THIS EVENING FOR MTZ011-013- 045. WINTER WEATHER ADVISORY UNTIL 11 PM MST THIS EVENING FOR MTZ008- 015-052-053-055. WINTER STORM WARNING UNTIL 5 AM MST SUNDAY FOR MTZ047-051. && SHORT TERM...SUK LONG TERM...MPJ AVIATION...MPJ WEATHER.GOV/GREATFALLS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREAT FALLS MT 434 AM MST SAT DEC 13 2008 MTZ009>014-044>051-054-141145- NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL-CASCADE- CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-TOOLE-LIBERTY- EASTERN PONDERA-BLAINE-SOUTHERN ROCKY MOUNTAIN FRONT- EASTERN TETON-JUDITH BASIN-FERGUS-MEAGHER- 434 AM MST SAT DEC 13 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA. .DAY ONE...TODAY AND TONIGHT A BLIZZARD WARNING IS IN EFFECT UNTIL 11 AM SATURDAY. A WINTER STORM WARNING IS IN EFFECT UNTIL 11 PM MST SATURDAY. SEVERE WINTER CONDITIONS EXPECTED TO CONTINUE TO MOVE ACROSS CENTRAL AND NORTH CENTRAL MONTANA THROUGH TODAY AS AN UPPER LEVEL LOW TRACKS ACROSS THE INLAND NORTHWEST. THE WORST OF THESE CONDITIONS ARE EXPECTED TO OCCUR BEFORE NOON WITH DANGEROUS CONDITIONS PERSISTING THROUGHOUT THE REST OF THE DAY. THE MAIN IMPACTS FROM THIS STORM WILL BE REDUCED VISIBILITY DUE TO BLOWING AND DRIFTING SNOW...LOW WIND CHILL AND AMBIENT TEMPERATURES THROUGHOUT THE PERIOD...AND HEAVY SNOW ACCUMULATIONS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY BLOWING AND DRIFTING SNOW WILL CONTINUE IMPACT VISIBILITY. WIND SPEEDS AND SNOW WILL DIMINISH SATURDAY EVENING...HOWEVER TEMPERATURES WILL CONTINUE TO DROP...WITH VERY LOW WIND CHILLS AND AMBIENT TEMPERATURES THROUGH SATURDAY NIGHT. TEMPERATURES WILL REMAIN BELOW ZERO THROUGH AT LEAST MONDAY NIGHT. WIND CHILLS ARE EXPECTED TO BECOME A SERIOUS THREAT AND ADDITIONAL PRODUCTS SPECIFIC TO WIND CHILLS MAY BE ISSUED AS THE SITUATION PROGRESSES. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. MTZ008-015-052-053-055-141145- BEAVERHEAD-MADISON-JEFFERSON-BROADWATER-GALLATIN- 434 AM MST SAT DEC 13 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST MONTANA. .DAY ONE...TODAY AND TONIGHT A WINTER WEATHER ADVISORY FOR SNOW AND BLOWING SNOW IS IN EFFECT UNTIL 11PM MST SATURDAY. WINTER WEATHER CONDITIONS EXPECTED TO MOVE ACROSS SOUTHWEST MONTANA THROUGH TODAY AS AN UPPER LEVEL LOW TRACKS ACROSS THE INLAND NORTHWEST. VERY COLD TEMPERATES WILL FOLLOW THE FRONTAL PASSAGE WITH FALLING TEMPERATURES THROUGH THE AFTERNOON ON SATURDAY. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY TEMPERATURES WILL REMAIN BELOW ZERO THROUGH AT LEAST MONDAY NIGHT. WIND CHILLS ARE EXPECTED TO BECOME A SERIOUS THREAT AND ADDITIONAL PRODUCTS SPECIFIC TO WIND CHILLS MAY BE ISSUED AS THE SITUATION PROGRESSES. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
545 AM MST SAT DEC 13 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0200 AM BLIZZARD SIMMS 47.49N 111.93W
12/13/2008 CASCADE MT TRAINED SPOTTER
A REPORT OF WINDS GUSTING TO 60 MILES AN HOUR WITH NEAR
ZERO VISIBILITY.
0215 AM BLIZZARD 10 NW HELENA 46.70N 112.17W
12/13/2008 LEWIS AND CLARK MT TRAINED SPOTTER
REPORTS FROM SILVER CITY OF WIND GUSTING TO 50 MILES AN
HOUR WITH ABOUT ONE QUARTER OF A MILE VISIBILITY.
0220 AM BLIZZARD GREAT FALLS 47.50N 111.29W
12/13/2008 CASCADE MT OFFICIAL NWS OBS
BLIZZARD CONDITIONS CONTINUING AT KGTF SINCE 1 AM LOCAL
TIME
0220 AM BLIZZARD SHELBY 48.51N 111.86W
12/13/2008 TOOLE MT LAW ENFORCEMENT
REPORTS OF BLIZZARD CONDITIONS STRANDING MOTORISTS WHO
ARE SHELTERED IN A LOCAL CHURCH.
&&
SAUCIERPRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE GREAT FALLS MT
549 AM MST SAT DEC 13 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0200 AM BLIZZARD SIMMS 47.49N 111.93W
12/13/2008 CASCADE MT TRAINED SPOTTER
A REPORT OF WINDS GUSTING TO 60 MILES AN HOUR WITH NEAR
ZERO VISIBILITY.
0215 AM BLIZZARD 10 NW HELENA 46.70N 112.17W
12/13/2008 LEWIS AND CLARK MT TRAINED SPOTTER
REPORTS FROM SILVER CITY OF WIND GUSTING TO 50 MILES AN
HOUR WITH ABOUT ONE QUARTER OF A MILE VISIBILITY.
0220 AM BLIZZARD GREAT FALLS 47.50N 111.29W
12/13/2008 CASCADE MT OFFICIAL NWS OBS
BLIZZARD CONDITIONS CONTINUING AT KGTF SINCE 1 AM LOCAL
TIME
0220 AM BLIZZARD SHELBY 48.51N 111.86W
12/13/2008 TOOLE MT LAW ENFORCEMENT
REPORTS OF BLIZZARD CONDITIONS STRANDING MOTORISTS WHO
ARE SHELTERED IN A LOCAL CHURCH.
0354 AM BLIZZARD 7 W FAIRFIELD 47.62N 112.13W
12/13/2008 TETON MT TRAINED SPOTTER
NEAR ZERO VISIBILITY...BRANCHES DOWN...ROOF DAMAGED...
POWER OUT. SPOTTER REPORTS THAT WIND SO STRONG COULD
BARELY STAND...WORST STORM SEEN IN DECADES.
&&
MPJ5 winter storm. Local standard time, as filed.
Wind gusts to 40 mph along with visibilities less than one-quarter mile was reported at Hilger.
Four inches of snow and visibilities less than one-quarter mile were reported at Rudyard 27N.
Five inches of snow along with visibilities less than one-quarter mile was reported at Fort Benton 25NW.
Seven inches of snow along with visibilities less than one-quarter mile was reported at Chester.
Eight inces of new snow along with visibilities less than one-quarter mile was reported at Chinook.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2008Every state in 2008This day in weather historyWarnings in Montana, December 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 145561, 145556, 145557, 145558, 145560.